Heavy Snow, Grant
- When
- February 7, 1:00 PM CST to February 8, 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Public report of 6.6 inches.
Heavy snow event that affected southern Red River Valley into west central Minnesota.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Heavy snow event that affected southern Red River Valley into west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 7, 11:31 AM CST, 1 hour 29 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Grand Forks ND
1131 AM CST Fri Feb 7 2025
.KEY MESSAGES...
- Snow moving into southeastern North Dakota and west central
Minnesota starting this afternoon will continue into tonight
before tapering off Saturday morning. Impacts from 3 to 5
inches of snow can be expected.
- Arctic air coming into the area for the first part of next
week will bring dangerous wind chills. Several mornings could
see values as low as 40 below zero.
&&
UPDATE
Issued at 1009 AM CST Fri Feb 7 2025
Beginning to notice a trend in cams of a northward shift along
with slightly higher QPF creating a a nudge to potentially
warrant a small warning upgrade latter on. Still very much
monitoring guidance and adjusting messaging as necessary but a
minimum the ceiling for this event seems to have risen with 6-8"
across the SD/ND border and west central MN area well within
reason to begin messaging as a potential outcome across say a
30 mile north to south band.
UPDATE
Issued at 547 AM CST Fri Feb 7 2025
A bit of a lull before the next system starts to roll in from
the west. Stratus in the eastern tier starting to push off but
more clouds coming in from the west and will continue to see
cloud cover increase throughout the day. Precipitation should
hold off until mid to late afternoon.
&&
.DISCUSSION...
Issued at 257 AM CST Fri Feb 7 2025
...Synopsis...
Near zonal flow over the Plains currently, with the lead
shortwave over Nevada expected to move into the Rockies and then
the Plains late today and tonight. The shortwave will quickly
move off into the upper midwest by Saturday, with another
reinforcing shortwave coming down out of Manitoba and bringing
cold surface high pressure for the rest of the weekend. Even
lower heights come down for the beginning of the work week as
another reinforcing trough digs down into southern Canada and
pushes a 1040 plus surface high into the northern CONUS. Yet
another reinforcing trough will keep us in the cold for mid-
week, with a few flurries and temps below seasonal averages.
...Snow this afternoon into Saturday...
Progressive shortwave will begin to impact southeastern ND as
early as this afternoon. Quick moving system will bring a good
amount of synoptic lift, and there is some good 850 to 700mb
frontogenesis over the southern counties. The main question will
be residence time with the fast moving nature of the system.
QPF in the models has been trending a bit lower, although still
some decent snow expected along our southern border. 25th
percentile is around 3 inches, and 75th is 5 to 6, and even the
90th percentile is around 7 inches along the SD border. This has
come down from the 75th percentile of the NBM being around 10
inches in previous runs. While still can't completely rule out
some banding with the snow, it does seem that the advisory level
impacts are most likely especially with winds being not very
strong. Therefore, converted the watch over to an advisory, from
21Z this afternoon until 18Z tomorrow.
...Cold for next week...
Behind this shortwave, we get first one wave out of Canada and
then another to push Arctic air down into the northern tier of
the Rockies and Plains. ECMWF extreme forecast index has temps
highlighted in blue for abnormally cold through the first part
of next week, and there will be at least some wind. NBM
probabilities are over 70 percent for many locations in our
counties to drop below -20 Tuesday and again Thursday morning,
and extreme cold headlines look likely just a matter of what
kind and when.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1131 AM CST Fri Feb 7 2025
VFR conditions prevail across much of the area, with ceilings
slowly falling towards MVFR heights steadily over the next
several hours. Look for light to moderate snow to overspread
southern portions of the area this evening, mainly impacting
KFAR with visibility as low as 1 mile. Snow is possible at KGFK,
KTVF, and KBJI as well; however, rates will be much lower, thus
limiting potential impacts at these locations. Winds will remain
generally light through the TAF period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from 3 PM this afternoon to noon CST
Saturday for NDZ049-052-053.
MN...Winter Weather Advisory from 3 PM this afternoon to noon CST
Saturday for MNZ029>032-040.
&&
UPDATE...TT
DISCUSSION...JR
AVIATION...LynchHazardous Weather Outlook National Weather Service Grand Forks ND 404 AM CST Fri Feb 7 2025 MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-081015- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh- 404 AM CST Fri Feb 7 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Snow is expected to develop along the highway 2 corridor tonight, although only a dusting of accumulation is anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of dangerously cold wind chills are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ002-003-022>024-027-028-NDZ028>030-038-039-081015- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Griggs-Steele-Traill-Barnes-Cass- 404 AM CST Fri Feb 7 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Snow is expected to develop later this afternoon and continue tonight. Look for totals to range from 1 to 3 inches, with the higher totals closer to the Interstate 94 corridor in North Dakota and the highway 10 corridor in west central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of dangerously cold wind chills are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ029>032-040-NDZ049-052-053-081015- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 404 AM CST Fri Feb 7 2025 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for this afternoon through Saturday morning. Snow is expected to develop this afternoon and continue into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow will continue into Saturday morning, with 3 to 5 inches anticipated. Periods of dangerously cold wind chills are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
Public report of 6.6 inches.
Public report of 6.5 inches north of Ashby.
Report of 6.5 inches within Breckenridge.
Farm Coop estimated 6.0 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239245, 1239246, 1239252, 1239253.